Tornadoes · United States · Colorado · 2010
EF0 tornado, Kit Carson to Firstview, Colorado, April 22, 2010
From Kit Carson to Firstview, this EF0 tornado ran 1.4 miles across Cheyenne County on April 22, 2010, touching down at 4:40 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 22, 2010
- Touchdown
- 4:40 PM MDT (22:40 UTC)
- Lifted
- 4:44 PM MDT (22:44 UTC)
- On the ground
- 4 minutes
- Path length
- 1.4 miles (2.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 38.752, -102.833
- Lift-off point
- 38.766, -102.817
- Record number
- 1004221640-01
What the Weather Service recorded
A strong, slow-moving upper low pressure area moved across eastern Colorado and western Kansas during the afternoon and early evening hours. A round of severe weather occurred with thunderstorms initially producing large, damaging hail. By late afternoon, a NE-SW line of supercells developed and moved northeast across Cheyenne and Kit Carson counties, producing numerous tornadoes near the town of Kit Carson in Cheyenne county. Later in the evening, storms produced flash flooding over portions of western Kansas.
The tornado lasted about 4 minutes before roping out. No known damage.
This tornado developed southwest of Kit Carson and dissipated just west of town. No known damage.
The storm chaser reported this tornado became rain-wrapped. Tornado remained over open, rural portions of the county with no known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Apr 22, 2:30 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 22, 2:30 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT THU APR 22 2010 .DISCUSSION... 230 PM MDT THU APR 22 2010 H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON. WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME. STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER 08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF 400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST. EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER 20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER 21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5 COLD POOL BY AFTERNOON. H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED TOWARD THE MIDDLE OF THE WEEK. DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING SEASONABLY COOL TEMPS ONCE AGAIN. A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN THE UPPER 60S/UPPER 30S TO LOWER 40S. && .AVIATION... 545 AM MDT WED APR 21 2010 FOR THE 12Z TAFS...THE MAIN PROBLEM AT BOTH TAF SITES WILL BE IFR CEILINGS UNTIL LATE THIS MORNING. AFTER THAT...CEILINGS SHOULD RISE INTO THE MVFR OR JUST ABOVE MVFR RANGE. DURING THE EVENING BEFORE THE ONSET OF THUNDERSTORMS...IFR CONDITIONS WILL REDEVELOP. BELIEVE THUNDERSTORMS WILL BE AROUND DURING THE NIGHT BUT COVERAGE AND TIMING ARE STILL UNCERTAIN. SO JUST HANDLED WITH VCTS AND CB AT THIS TIME. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 22, 10:43 AM MDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT THU APR 22 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH OF INTERSTATE 70 THROUGH THE EVENING HOURS. AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT, LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Apr 22, 3:01 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
04/22/2010 E1.25 INCH WALLACE KS TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL WAS OBSERVED.
&&
JRMSpecial weather statement, Apr 22, 3:28 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 328 PM MDT THU APR 22 2010 COZ091-092-222200- CHEYENNE COUNTY-KIT CARSON COUNTY- 328 PM MDT THU APR 22 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF FIRSTVIEW...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Local storm report, Apr 22, 3:55 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 13 SW GOODLAND 39.22N 101.88W
04/22/2010 M0.88 INCH SHERMAN KS PUBLIC
REPORT FROM COCORAHS OBSERVER
&&
JRMLocal storm report, Apr 22, 4:05 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL KIT CARSON 38.76N 102.80W
04/22/2010 E1.75 INCH CHEYENNE CO LAW ENFORCEMENT
&&
JRMLocal storm report, Apr 22, 4:09 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL KIT CARSON 38.76N 102.80W
04/22/2010 M1.50 INCH CHEYENNE CO CO-OP OBSERVER
REPORTED PING PONG BALL-SIZED HAIL COVERING GROUND 1.5
INCHES DEEP.
&&
MLAMMERSLocal storm report, Apr 22, 4:29 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TORNADO 5 NE KIT CARSON 38.81N 102.73W
04/22/2010 CHEYENNE CO STORM CHASER
PUBLIC REPORTED TORNADO ON THE GROUND LASTED 3 TO 4
MINUTES. TORNADO ROPING OUT.
&&
MLAMMERSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
10.7 hours before the tornado, 128 km from the path. April 22, 2010.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 20 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
Denver, CO (KDNR), 00:00Z
1.3 hours after it, 128 km from the path. April 23, 2010.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -120 J/kg
- Surface CAPE
- 249 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Burlington (ITR), 71 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the touchdown began at 22:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of April 22, 2010
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 22 | 1:05 PM MDT | EF0 | Bent, CO | 4.7 | 100 | |||
| April 22 | 1:08 PM MDT | EF0 | Bent, CO | 2.5 | 50 | |||
| April 22 | 1:35 PM MDT | EF0 | Bent, CO | 0.6 | 50 | |||
| April 22 | 1:48 PM MDT | EF0 | Bent, CO | 1.9 | 150 | |||
| April 22 | 1:57 PM MDT | EF0 | Bent, CO | 0.6 | 50 | |||
| April 22 | 2:22 PM MDT | EF0 | Kiowa, CO | 3.4 | 50 | |||
| April 22 | 2:29 PM MDT | EF1 | Kiowa, CO | 7.2 | 200 | $1,000 | ||
| April 22 | 2:36 PM MDT | EF0 | Kiowa, CO | 0.4 | 50 | |||
| April 22 | 2:45 PM MDT | EF0 | Kiowa, CO | 2.6 | 50 | |||
| April 22 | 2:55 PM MDT | EF0 | Kiowa, CO | 0.7 | 25 | |||
| April 22 | 2:56 PM MDT | EF0 | Kiowa, CO | 1.4 | 50 | |||
| April 22 | 3:00 PM MDT | EF0 | Kiowa, CO | 1.2 | 75 | |||
| April 22 | 3:12 PM MDT | EF0 | Kiowa, CO | 1.2 | 50 | |||
| April 22 | 3:28 PM MDT | EF0 | Elbert, CO | 0.1 | 50 | |||
| April 22 | 3:38 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| April 22 | 4:48 PM CDT | EF1 | Kearny, KS | 9.4 | 1,760 | $180,000 | ||
| April 22 | 4:59 PM CDT | EF0 | Armstrong, TX | 1.8 | 50 | |||
| April 22 | 5:04 PM CDT | EF0 | Kearny, KS | 4.9 | 440 | |||
| April 22 | 5:10 PM CDT | EF0 | Donley, TX | 5.2 | 100 | |||
| April 22 | 5:20 PM CDT | EF1 | Armstrong, TX | 10.3 | 100 | $3,000 | ||
| April 22 | 4:24 PM MDT | EF0 | Cheyenne, CO | 2.3 | 75 | |||
| April 22 | 5:32 PM CDT | EF0 | Kearny, KS | 2.6 | 150 | |||
| April 22 | 5:38 PM CDT | EF0 | Gray, TX | 0.5 | 25 | |||
| April 22 | 5:51 PM CDT | EF0 | Beaver, OK | 0.2 | 25 | |||
| April 22 | 6:07 PM CDT | EF0 | Donley, TX | 0.6 | 25 | |||
| April 22 | 6:10 PM CDT | EF1 | Finney, KS | 2.7 | 880 | $800 | ||
| April 22 | 5:12 PM MDT | EF0 | Cheyenne, CO | 2.6 | 75 | |||
| April 22 | 6:17 PM CDT | EF0 | Finney, KS | 0.9 | 75 | |||
| April 22 | 6:27 PM CDT | EF0 | Scott, KS | 3.3 | 440 | |||
| April 22 | 6:30 PM CDT | EF0 | Gray, TX | 4.0 | 440 | |||
| April 22 | 6:39 PM CDT | EF0 | Kearny, KS | 2.7 | 200 | |||
| April 22 | 6:40 PM CDT | EF0 | Gray, TX | 4.5 | 100 | |||
| April 22 | 5:52 PM MDT | EF0 | Cheyenne, CO | 1.1 | 25 | |||
| April 22 | 6:05 PM MDT | EF0 | Cheyenne, CO | 1.4 | 25 | |||
| April 22 | 7:06 PM CDT | EF1 | Scott, KS | 7.2 | 440 | $210,000 | ||
| April 22 | 7:20 PM CDT | EF2 | Motley, TX | 9.0 | 1,300 | $100,000 | ||
| April 22 | 7:40 PM CDT | EF0 | Scott, KS | 1.4 | 150 | |||
| April 22 | 7:46 PM CDT | EF3 | Cottle, TX | 12.3 | 975 | $300,000 | ||
| April 22 | 7:57 PM CDT | EF0 | Lane, KS | 3.7 | 150 | |||
| April 22 | 9:05 PM CDT | EF0 | Cottle, TX | 5.0 | 150 | |||
| April 22 | 9:21 PM CDT | EF0 | Gove, KS | 0.5 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.